Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Albany, NY

May 10, 2000Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at May 10, 2000, 11:56 AM EDT for Berkshire County, Massachusetts. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2000, 11:56 AM EDT (15:56 UTC)
Expired
May 10, 2000, 1:00 PM EDT
In force
64 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Berkshire County, MA

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 101555
SVRALB
MAC003-101700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1156 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 100 PM EDT

* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF GREAT BARRINGTON...OR ABOUT 19
  MILES SOUTHWEST OF PITTSFIELD...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES SOUTHEAST OF LEE...7 MILES SOUTHEAST OF LENOX AT 1205 PM
  EDT
  BECKET AT 1225 PM EDT 

HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBANY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
WEDNESDAY AFTERNOON FOR SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM EDT#
WEDNESDAY AFTERNOON FOR EASTERN NEW YORK.

LAT...LON 4226 7357 4209 7348 4229 7278 4249 7290

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:00 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 10, 10:00 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1000 AM EDT WED MAY 10 2000

DISC...QSTNRY FNT EXTDG NW-SE ACRS NY STATE WL DRFT EWD TO N-S PSN
ACRS CNTRL NEW ENG BY 06Z THU.

SLD LN TSTMS...SVRL SVR...ACRS SE NY MOVG NNE 25 KT.  ALB WRK ZNS
AVBL IN ALBAFDALY.  NO SGFNT CHNG TO PREV ZN PKG XCP FOR LWRG TMPS
THIS AFTN.

.ALY...SVR TSTM WRNGS FOR PTNS OF THE AREA.

EPA

In the hours before

Local storm report, May 10, 6:24 AM EDT, 5 hours 32 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0623AM     WED MAY 10 2000
GMSO WLSR QHQT QTRF APTS WAPT
01682    FILE 28   MONTGOMERY CO SO FONDA NY0280000          MAY 10-00
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: MONTGOMERY COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TN MINDEN - STHWY 5S

DATE AND TIME CONDITION STARTED: 05/10/00
EXTENT OF DAMAGE OR AREAS IN DANGER:

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    (X) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: FT PLAIN REPORTED PEA SIZE HAIL HEAVY RAIN AND THUNDER AND
LIGHTNING

AUTH PHONE : 518 853-5500

AUTH OFFICER JEFFREY HOWE

OPER - CONRAD,TIMOTHY C               0622
Local storm report, May 10, 8:00 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
800 AM EDT TUE MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    BRUNSWICK                 NY   1 INCH HAIL
05/10/00   RENSSELAER                     DIME SIZED AND SOME
                                          QUARTER SIZED

0729 AM    TIVOLI                    NY   .75 INCH HAIL
05/10/00   DUTCHESS

0735 AM    TIVOLI                    NY   1.75 INCH HAIL
05/10/00   DUTCHESS

NNNN
Local storm report, May 10, 9:08 AM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT  ...CORRECTED DATE...
NATIONAL WEATHER SERVICE ALBANY NY
908 AM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    RHINEBECK                 NY   .75 INCH HAIL
05/10/00   DUTCHESS

0947 AM    HYDE PARK                 NY   1 INCH HAIL
05/10/00   DUTCHESS                       1

CERNIGLIA
NNNN
Local storm report, May 10, 11:46 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1146 AM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 AM    ACCORD                    NY   .75 INCH HAIL
05/10/00   ULSTER

1045 AM    HYDE PARK                 NY   .75 INCH HAIL
05/10/00   DUTCHESS

1135 AM    KINGSTON                  NY   .75 INCH HAIL
05/10/00   ULSTER                         HALF WAY BETWEEN KINGSTON
                                          AND SAUGERTIES ON THE
                                          THRUWAY.

CERNIGLIA
NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:15 AM EDTSevere Thunderstorm WarningALYBerkshire60 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.